en
Scientific article
English

Topiramate-induced delusional parasitosis

Published inJournal of clinical neuroscience, vol. 15, no. 5, p. 597-599
Publication date2008
Abstract

A 48-year-old woman with temporal lobe epilepsy and no prior history of psychiatric illness was started on topiramate (TPM). The dose was titrated up to 150 mg twice daily over 14 weeks and led to a significant reduction in seizure frequency. Upon reaching this dose, she developed intense pruritus and the firm belief that her skin was infected by parasites. She was diagnosed with delusional parasitosis (DP). Consequently, her TPM was weaned off and her DP settled completely without the use of antipsychotic medication. DP is characterized by the unshakeable conviction that small organisms infest the body despite the absence of confirmatory medical evidence. DP can occur in a wide variety of organic and psychiatric disorders or as an isolated delusional disorder. Rarely DP can be drug-induced. While psychiatric symptoms are a well recognized side-effect of TPM, this is, to our knowledge, the first reported case of TPM-induced DP.

Keywords
  • Anticonvulsants/adverse effects
  • Delusions/chemically induced
  • Ectoparasitic Infestations/psychology
  • Epilepsy, Temporal Lobe/drug therapy
  • Female
  • Fructose/adverse effects/analogs & derivatives
  • Humans
  • Middle Aged
Affiliation Not a UNIGE publication
Citation (ISO format)
FLEURY, Vanessa, WAYTE, J, KILEY, M. Topiramate-induced delusional parasitosis. In: Journal of clinical neuroscience, 2008, vol. 15, n° 5, p. 597–599. doi: 10.1016/j.jocn.2006.12.017
Main files (1)
Article (Published version)
accessLevelRestricted
Identifiers
ISSN of the journal0967-5868
391views
0downloads

Technical informations

Creation03/20/2017 5:47:00 PM
First validation03/20/2017 5:47:00 PM
Update time03/15/2023 1:35:53 AM
Status update03/15/2023 1:35:53 AM
Last indexation01/16/2024 11:47:10 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack